Would taking my mother to a psychiatrist help with the delusions and hallucinations?

Follow
Share

My mother has been on Seroquel since August for hallucinations that she is having. They have continued to increase over the past few months. The neurologist increases the dosage of Seroquel, but there is not much improvement. She is more drowsy, but is still having the hallucinations. He is recommending that she see a psychiatrist,because he said the dosage she is on now should be taking care of it. I am not really sure what a psychiatrist will be able to do that will help. Has anyone taken their LO to a psychiatrist and did it help?

This question has been closed for answers. Ask a New Question.
Find Care & Housing
14

Answers

Show:
Luvsmom, pursuing a second (or third or fourth) opinion would be worthwhile. I know what you mean about the availability of psychiatrists! It can be very hard to get an appointment, although sometimes they will work you in with the specific referral from another doctor. If you think the symptoms fit LBD, I suggest you check out the discussion board on the Lewy Body Dementia Association's web site. That may help you think about the symptoms and also locate a specialist. If you post what area you live in others often know from experience or reputation a good doctor to try. Having the most probably diagnosis and a doctor who understands the disease can make such a huge difference that I think it is worth a hassle to pursue it.
Helpful Answer (1)
Report

The problem could be in the medication, talk to your doctor about trying another medication.
Helpful Answer (0)
Report

Thank you all for your responses! How do you know if it is Lewey Body Dementia? My mother's neurologist just said that it was Alzheimer's, but everything I have heard sounds like it could be LBD. I have called several of the psychiatrists that the neurologist recommended, but none of them are taking new patients! So, I don't know whether to pursue it or not!
Helpful Answer (1)
Report

I can only say that the first neurologist we had was seemingly clueless about dementia (at least LBD) and the effects of traditional drugs on LBD patients. One we got for Parkinson's symptoms is much better. Bottom line: YOU must know as much or more than the dr's about dementia in general and your LO specifically.
Helpful Answer (1)
Report

If your mom has demenia or AD I would not go to a psychiatrist. Although they can prescribe meds (and they do provide talk therapy folks) but a neurologist familiar with dementia and AD will be much better. I would get a new neurologist if he/she is referring you to a psychiatrist who is going to require reasonably frequent visit (COST) for a disease that is known to have delusions and hallucinations. A geriactric specialist I don't know what they do exactly. There are other anti psychotic drugs other than seroquel. duh. Find another neurologist.
Helpful Answer (2)
Report

Perhaps her physician should do a full review of medications or get a second opinion from a Doctor specializing in Gerontology. I find that Pharmacists can be very helpful as well-they can inform you what medications might work against one another and can cause adverse effects. You may want a Psychologist specializing in Geriatrics see your Mom as well. They can review the medications as well as provide some counseling if needed. There are some Psycholigists that visit facilities if your loved one is in a nursing home or assisted living. Good luck...
Helpful Answer (1)
Report

Yup, kathytj, I would not under any circumstances allow my husband with Lewy Body Dementia be given Haldol. Sure, some people, even with LBD, respond well to it, but studies document that 50% of persons with LBD respond negatively and it can even be fatal. I'm not taking a 50/50 chance of doing serious harm. Hubby and I each carry a wallet card with this warning, his dementia doctor has it (and several other older drugs) listed as allergies for him, and his PCP gets agitated at the mention of those drugs -- she thinks should be banned from all Emergency Rooms and only given, if at all, by specialists treating the patient on an ongoing basis and very familiar with their history.

And this is why you want drugs prescribed by a specialist WHO UNDERSTANDS DEMNTIA, and not, for example, by the NH doctor, good as he or she might be in other circumstances.

And, yes, even with a highly knowledgable specialist, it is still somewhat of a trial-and-error process. The fact that the first drug tried doesn't work is not a sign that the doctor is bad.
Helpful Answer (1)
Report

YEs--need more evaluation. If the seroquel has failed, jacking the dose more is futile, and damaging. Assessment is needed to learn whether there are side effects from otehr meds she is on [?] or other issues, like infections, dementias, Alzheimer's or what, might be causing it or making her not respond to Seroquel.
Haldol is not used as much now, as it was seen as a worse Risk: benefit ratio for elders....but it is still used sometimes.
IT is also possible, that there could be nutritional deficiencies causing or contributing to the delusions or hallucinations. B vitamins [all of them] being deficient, can cause all sorts of neurological problems, for all sensory things: sight, touch, hearing, taste, and smell.
Minerals can contribute to neurological problems too, if the trace minerals are deficient.
But Docs rarely look at that, as their training is only token, in nutritional field, unless they seek training in it outside of Med School.
Sometimes, you can research things for yourself and learn much, but it can be complicated to sort out.

Good luck!
Helpful Answer (0)
Report

All good and well, except for Lewy Body patients, those older drugs are specifically NOT prescribed because LBD can be accompanied by Parkinson's symptoms, which my husband is getting now, three years after diagnosis. The psychiatrist will, as the others say, help you balance good results with possible side effects.
Helpful Answer (0)
Report

I must agree with Morrishall on this one... what a psychiatrist could do for your mother is to assess and prescribe the appropriate medication, which might include a "traditional" anti-psychotic medication. Unfortunately, everyone's metabolism and symptoms are so unique that to some extent, they aren't going to know until they try her on a dose and assess how she responds. By all means, watch like a hawk, and be an advocate, but I, too, have some people respond beautifully to the "classic" medications. And others, like Kathy's husband, who did not respond well at all. To summarize, the point of going to a psychiatrist, particularly a geriatric psychiatrist, would be to pinpoint the particular combination of medications that are going to minimize your mother's symptoms with as few side effects as possible. Unfortunately, as your mother's illness progresses, this will be a moving target, and the dosage (and possibly the meds themselves) may need to be tweaked every few months. I wouldn't give up on any category of medications outright though, without trying them first.
Helpful Answer (2)
Report

This question has been closed for answers. Ask a New Question.